Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 14, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Aug 15, 2020, 9:53 PM EDT. It took effect at Aug 15, 2020, 11:00 PM EDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2020, 9:53 PM EDT (01:53 UTC)
- In effect from
- Aug 15, 2020, 11:00 PM EDT
- Expired
- Aug 16, 2020, 8:00 PM EDT
- In force
- 21 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
559 WHUS43 KIWX 160153 CFWIWX Lakeshore Hazard Message National Weather Service Northern Indiana 953 PM EDT Sat Aug 15 2020 INZ003-MIZ077-161000- /O.NEW.KIWX.BH.S.0014.200816T0300Z-200816T1800Z/ La Porte-Berrien- 953 PM EDT Sat Aug 15 2020 /853 PM CDT Sat Aug 15 2020/ ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... The National Weather Service in Northern Indiana has issued a Beach Hazards Statement for dangerous swim conditions, which is in effect through Sunday afternoon. * WAVES BUILDING 2 TO 5 FEET OVERNIGHT THROUGH SUNDAY AFTERNOON * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... * STRONG RIP CURRENTS EXPECTED... * STRONG STRUCTURAL CURRENTS EXPECTED... PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from the shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you out into deeper water along the pier structure. && $$
4 follow-up statements
110 WHUS43 KIWX 160831 CFWIWX Lakeshore Hazard Message National Weather Service Northern Indiana 431 AM EDT Sun Aug 16 2020 INZ003-MIZ077-161645- /O.CON.KIWX.BH.S.0014.000000T0000Z-200816T1800Z/ La Porte-Berrien- 431 AM EDT Sun Aug 16 2020 /331 AM CDT Sun Aug 16 2020/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON... * WAVES BUILDING 2 TO 5 FEET THIS MORNING THROUGH AFTERNOON * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... * STRONG RIP CURRENTS EXPECTED... * STRONG STRUCTURAL CURRENTS EXPECTED... PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from the shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you out into deeper water along the pier structure. && $$
492 WHUS43 KIWX 161423 CFWIWX Lakeshore Hazard Message National Weather Service Northern Indiana 1023 AM EDT Sun Aug 16 2020 INZ003-MIZ077-162100- /O.EXT.KIWX.BH.S.0014.000000T0000Z-200816T2100Z/ La Porte-Berrien- 1023 AM EDT Sun Aug 16 2020 /923 AM CDT Sun Aug 16 2020/ ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON... * WAVES BUILDING 3 TO 6 FEET THROUGH THIS AFTERNOON * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... * STRONG RIP CURRENTS EXPECTED... * STRONG STRUCTURAL CURRENTS EXPECTED... PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from the shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you out into deeper water along the pier structure. && $$
657 WHUS43 KIWX 161956 CFWIWX Lakeshore Hazard Message National Weather Service Northern Indiana 356 PM EDT Sun Aug 16 2020 INZ003-MIZ077-170000- /O.EXT.KIWX.BH.S.0014.000000T0000Z-200817T0000Z/ La Porte-Berrien- 356 PM EDT Sun Aug 16 2020 /256 PM CDT Sun Aug 16 2020/ ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... * STRONG RIP CURRENTS EXPECTED... * STRONG STRUCTURAL CURRENTS EXPECTED... * WAVE HEIGHTS OF 3 TO 6 FEET WILL SUBSIDE TO 2 TO 3 FEET OVERNIGHT INTO MONDAY. EVEN THOUGH WAVE HEIGHTS WILL BEGIN TO FALL AS WINDS LIGHTEN UP, DIRECT WAVE ANGLES OF APPROACH AND WAVE PERIODS OF 5 TO 6 SECONDS WILL CONTINUE TO FAVOR DANGEROUS CURRENT DEVELOPMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from the shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you out into deeper water along the pier structure. && $$ MCD
882 WHUS43 KIWX 162355 CFWIWX Lakeshore Hazard Message National Weather Service Northern Indiana 755 PM EDT Sun Aug 16 2020 INZ003-MIZ077-170100- /O.EXP.KIWX.BH.S.0014.000000T0000Z-200817T0000Z/ La Porte-Berrien- 755 PM EDT Sun Aug 16 2020 /655 PM CDT Sun Aug 16 2020/ ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT /7 PM CDT/ THIS EVENING... Waves have subsided with the threat for dangerous rip and structural currents lessened. However, swimmers should still exercise caution as some currents may remain through this evening and into Tuesday. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 7:17 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 15, 7:17 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 717 PM EDT Sat Aug 15 2020 .SYNOPSIS... Issued at 717 PM EDT Sat Aug 15 2020 A few showers and perhaps a thunderstorm are possible overnight as a weak cold front crosses through the area. Dry and tranquil weather with seasonable temperatures expected the remainder of the work week. && .SHORT TERM...(This Evening through Sunday) Issued at 321 PM EDT Sat Aug 15 2020 Shortwave trough over the Ohio Valley and associated vorticity is slow to vacate the region today ahead of a large scale trough building in from central Canada. Moist low levels with 850 mb dew points 10-15C coupled with 1000 to 2000 J/kg SBCAPE to allow for another chance for moist convection during the day today. Slow storm motion provides a chance for locally heavy rain this afternoon in NW OH with any storms that form. A few storms are possible this afternoon from the departing shortwave trough, but a lack of forcing and minimal shear should keep most storms at bay until the front arrives late evening. The convection likely is elevated this evening with the arrival of the front with 1000 to 1500 J/kg MUCAPE around at that time. There is also 750 to 1000 J/kg DCAPE to work with so will have to watch out for some gusty winds with any storms that form this evening into tonight. Storm motions associated with the front are expected to be quicker so am not expecting heavy rain similar to last night in our west. Chances for showers and storms continue overnight, but perhaps at a more isolated coverage until Sunday morning. The front, likely over our area, continues to traverse from west to east across the area. Sunday morning, the front is likely providing showers to areas east of IN-15 with less than 1000 J/kg of SBCAPE allotted. Those models that hold back the front (the NAM) allow for 1000 J/kg of CAPE in our east so could see more pulse convection later Sunday. SPC has covered the area with general thunder along with just a sliver of NW OH in MRGL. Agree with that classification as long as the front has not exited the area yet so could see that sliding to the east out of the area if the front moves quicker. Lows fall back into the mid 60s tonight and those areas east of the arrival of the front Sunday morning may have another chance for fog, but when that front arrives, the increase in winds and falling rain should remove the fog as the boundary layer gets overturned. Highs on Sunday rise into the low 80s and the front should help to remove any humidity as dew points fall from the 60s to the 50s. && .LONG TERM...(Sunday Night through Saturday) Issued at 321 PM EDT Sat Aug 15 2020 The aforementioned trough from Canada builds in and the ridge in the Western CONUS builds there allowing for a high amplitude pattern across the CONUS where we reside in drying northwest flow. Despite the overarching drying, there is one spoke of energy that traverses the base of the large scale trough allowing for a chance for showers on Monday afternoon. Models introduce 500 to 1000 J/kg SBCAPE with 750 to 1000 J/kg DCAPE ahead of the front with minimal shear. As such just expect isolated storms, but storms could have the potential to create gusty winds with inverted-v profiles present. Will continue using the blend to handle PoPs in the long term as the higher amplitude pattern continues. Model disagreement occurs for Wednesday as a low pressure system rounds the base of the large scale trough and pushes a front through the area according to the GFS. The EC is a lot drier with a weaker low. Temperatures from Monday through Wednesday are cool and a lot like mid September time frame with 50s for lows and highs in the 70s. But then some temperature moderation occurs late week into the weekend as the strong large scale trough moves east and a deepening low sits south of the area. Highs late week rise back into the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 717 PM EDT Sat Aug 15 2020 VFR this period. Weak upstream sfc trough through ne IL will continue ewd across the terminals overnight with some limited risk for a shower/storm. Waning instability and lack of better larger scale forcing precludes a potential tempo MVFR mention. Otherwise post frontal drying expected for Sun. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...Roller LONG TERM...Roller AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 15, 9:52 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Northern Indiana 952 PM EDT Sat Aug 15 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-161000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 952 PM EDT Sat Aug 15 2020 /852 PM CDT Sat Aug 15 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-161000- La Porte-Berrien- 952 PM EDT Sat Aug 15 2020 /852 PM CDT Sat Aug 15 2020/ ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for high swim risk overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for high swim risk Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-161000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 952 PM EDT Sat Aug 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory Sunday.
In the hours before
Special weather statement, Aug 15, 4:59 PM EDT, 4 hours 54 minutes before
Special Weather Statement National Weather Service Northern Indiana 459 PM EDT Sat Aug 15 2020 MIZ079-152130- St. Joseph- 459 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. JOSEPH COUNTY... At 458 PM EDT, a strong thunderstorm was located near Centreville, or near Three Rivers, moving south at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Torrential rain is likely falling with this storm due to the slow movement. Ponding of water in low and poor drainage areas may occur. Locations impacted include... Sturgis, Centreville and Klinger Lake. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4192 8565 4194 8549 4178 8535 4178 8561 TIME...MOT...LOC 2058Z 345DEG 8KT 4186 8556 HAIL...0.50IN WIND...40MPH FISHER
Special weather statement, Aug 15, 5:37 PM EDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
537 PM EDT Sat Aug 15 2020
INZ007-MIZ080-152200-
Steuben-Branch-
537 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN AND
SOUTHEASTERN BRANCH COUNTIES...
At 537 PM EDT, a strong thunderstorm was located near Fremont, or 9
miles south of Coldwater, moving south at 10 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm. Torrential rain is likely falling with this storm due to the
slow movement. Ponding of water in low and poor drainage areas may
occur.
Locations impacted include...
Fremont, Ray, Kinderhook, California, Clear Lake, Lake Of The Woods
and Coldwater Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 355 and 357.
Interstate 69 in Michigan between mile markers 1 and 8.
Interstate 80 in Indiana between mile markers 141 and 146.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4188 8492 4174 8481 4172 8481 4172 8504
4186 8506
TIME...MOT...LOC 2137Z 342DEG 7KT 4181 8494
HAIL...0.75IN
WIND...50MPH
FISHERSpecial weather statement, Aug 15, 9:19 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
919 PM EDT Sat Aug 15 2020
INZ009-018-160145-
De Kalb-Allen-
919 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN AND
SOUTHEASTERN DE KALB COUNTIES...
At 919 PM EDT, a strong thunderstorm was located over St. Joe, or 7
miles west of Hicksville, moving southeast at 5 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
St. Joe, Concord, Newville, Saint Joe and Spencerville In Dekalb
County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4119 8491 4133 8498 4138 8491 4133 8480
4129 8480
TIME...MOT...LOC 0119Z 318DEG 5KT 4130 8491
HAIL...0.88IN
WIND...50MPH
FISHERSpecial weather statement, Aug 15, 9:47 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
947 PM EDT Sat Aug 15 2020
INZ009-OHZ004-160215-
De Kalb-Defiance-
947 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DE KALB AND
NORTHWESTERN DEFIANCE COUNTIES...
At 945 PM EDT, a strong thunderstorm was located over St. Joe, or
near Hicksville, moving east at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm. Torrential rainfall rates of 1 to 2 inches per hour can be
expected, which may cause some ponding of water in low and poor
drainage areas.
Locations impacted include... Hicksville, Butler, St. Joe, Newville
and Saint Joe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4125 8473 4125 8480 4127 8480 4127 8488
4129 8493 4141 8494 4143 8480 4143 8472
TIME...MOT...LOC 0145Z 273DEG 5KT 4134 8485
HAIL...0.50IN
WIND...40MPH
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:19 PM EDT | Special Weather Statement | IWX | DeKalb | 26 min |
| Aug 15, 9:47 PM EDT | Special Weather Statement | IWX | DeKalb | 28 min |
| Aug 15, 10:12 PM EDT | Small Craft Advisory | IWX | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.